I have stopped taking my medications

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

New Member

Date Joined Nov 2007
Total Posts : 8
   Posted 2/25/2008 7:42 PM (GMT -6)   
Hello all I have stopped taking lithium and depakote I felt it was making me feel all drunk and stupid I have stopped taking it for three weeks now and my doctor has put me on Xanax I feel I can't break free from medications sometimes I feel I want to stop everything just to see what would happen and I am scared. Is this normal?

Veteran Member

Date Joined Feb 2003
Total Posts : 1432
   Posted 2/25/2008 9:04 PM (GMT -6)   

Hi Molly,

Welcome to the healingwell Bipolar Forum. I was diagnosed with bipolar 4 years ago. I remember feeling the same way you did. All the new meds had me feeling really discombobulated. I too thought that maybe if I stopped all the meds, things would go back to normal for me. I was WRONG! It only made matters worse for me in the long run and I almost landed right back into the hospital.

Now after trial and error of playing with my meds on my own I know better. Leave the medication adjustments to our pdoc! If you're feeling drunk and stupid, you need to tell this to your pdoc. He/she can adjust your meds properly.

Be open and honest with your pdoc about exactly how the meds make you feel. This is part of the process of your relationship with your pdoc. He/she will be adjusting the dosage/trying new meds to find the one that best suits YOU.

I hope you take my advise to heart, from someone who has learned the hard way.

Wishing you wellness.

Regular Member

Date Joined Feb 2008
Total Posts : 38
   Posted 2/25/2008 10:11 PM (GMT -6)   
Im going through hell with med adjustments this is not for the fainthearted , as I said in an earlier post , i honestly found it easier to stop drinking and i was an alchoholic.
Its normal to be scared , I am .. but as Sukay says discuss it with your Pdoc , and build up a good relationship with him/her ...dont fiddle with your meds .
Take care and keep us posted
Owner of parrots, dogs, cats
"I got rid of the kids cos the animals were allergic"

loving frustrated wife
Veteran Member

Date Joined Jun 2007
Total Posts : 865
   Posted 2/26/2008 12:51 AM (GMT -6)   
Molly, I am going to be the voice of motherly reason here....Under no circumstances should you be stopping your meds on your own - it is dangerous to you on SO many levels. A doctor will properly ween you off, change things, work with you...so that you are not at risk.

I am a mother to a BP, and it is critical you develop a good relationship with a pdoc you allow to get to see and know how meds work with your body. Going it without meds is simply a disaster waiting to happen to you. PLEASE...follow Sukay's advise and contact the pdoc immediately and let them work with you closer. Tell them EVERYTHING...hold nothing back. I know it is hard, scary and frustrating....but....if you hang in there and work with the pdoc....you WILL find the right meds and balance...and you will gain some control over your life again. Without them helping you, you will just land yourself in a worse place....learning a HARD lesson others here have already learned.

It took us almost a full year to get the right blend of medication for our son. Since then, we see the pdoc every 6-12 weeks, adjusting here, adjusting there...as needed. We HAD to learn to be patient during this time. We learned to have faith that it would all balance out like it has for so many others. It can and will for you too if you commit to sticking with it and you are working with a really good, caring pdoc who KNOWS their stuff.

My thoughts and good wishes are with you. LFW

Veteran Member

Date Joined May 2007
Total Posts : 3715
   Posted 2/26/2008 4:01 PM (GMT -6)   
Hi Molly,

Good to hear from you again.

Chances are you won't get completely away from medications. You need to discuss that option with your doctor, of course, but if you're bipolar, he/she will most likely at least keep you on a stabilizer. Ask yourself why you want to be off them completely (which, trust me, I can completely relate to.) The side effects are treatable, and/or your doc can put you on something different. Work with your doctor, don't put your body through extra trouble by stopping cold turkey.

Co-Moderator, Bipolar Forum

Bipolar II
It is a melancholy of mine own, compounded of many simples, extracted from many objects, and indeed the sundry contemplation of my travels, in which my often rumination wraps me in a most humorous sadness. -- William Shakespeare

Veteran Member

Date Joined Mar 2006
Total Posts : 1191
   Posted 2/26/2008 4:38 PM (GMT -6)   

Hi Molly,

I got really tired from bp meds too.  The side effects were all too much for me, so I went off all my meds too--first talking with my pdoc before I did so.  I really felt great for awhile, but then the symptoms came back and then my episodes were more severe and longer.  Eventually I had to do something.  I remembered Lamictal was the only one that didn't make me feel like a zombie, so that's what I'm taking now.  I would probably benefit from another stabilizer to add with that mix, but I am trying to make things manageable with just the Lamictal.

My advice to you is 1) Tell your doc everything 2) If your doc supports you trying to not be on the meds, make sure you are seeking counselling or cognitive therapy to help you cope with your symptoms.

Hope you feel better soon, and welcome to HW.

Bipolar II, Anxiety/Panic Disorder
Clonazepam .5mg as needed, Trazodone 50mg/day & Lamictal 100 mg/day

Regular Member

Date Joined Aug 2005
Total Posts : 86
   Posted 3/3/2008 5:34 AM (GMT -6)   
Hey when Ii was first diagnosed my doctor put me on 3 meds and i had major problems. I was breaking ouut in hives and one med put me into a mania. I called my doctor immediately he put me on lithium and that was 2 years ago and I have not had a bit of problems. i have not had a single mania or hallucination. a little normal depression once in awhile. my bipolar was so bad i was rapid cycling was up for 5 days and i was hallucinating like mad i did things i don't remember doing. best of all lithium is very inexpensive
I can do all things through Christ who strengthens me. Philippians 4:13 
God loves you whether you like it or not
Fibromyalgia, Diabetes, Asthma, degenerative disc disease, facet disease, osteoarthritis, hypertension

New Topic Post Reply Printable Version
Forum Information
Currently it is Sunday, October 23, 2016 1:08 AM (GMT -6)
There are a total of 2,710,422 posts in 298,892 threads.
View Active Threads

Who's Online
This forum has 153436 registered members. Please welcome our newest member, rfghnbvfgyta.
157 Guest(s), 2 Registered Member(s) are currently online.  Details
Jollytinker, celebrate life

Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer